Tata PR, Rollings J, Collins M, Pickering A, Jacobson RR.
Lack of Cognitive Recovery Following Withdrawal from Long-Term
Psychological Medicine 1994; 24: 203-213.
Twenty-one patients with significant long-term
therapeutic benzodiazepine (BZ) use, who
remained abstinent at 6 months follow-up after successfully completing a standardized inpatient
BZ withdrawal regime, and 21 normal controls matched for age and IQ but not for anxiety, were
repeatedly tested on a simple battery of routine psychometric tests of cognitive function, pre- and
post- withdrawal and at 6 months follow-up. The results demonstrated significant impairment in
patients in verbal learning and memory, psychomotor, visuo-motor and visuo-conceptual abilities,
compared with controls, at all three time points. Despite practice effects, no evidence of
immediate recovery of cognitive function following BZ withdrawal was found. Modest recovery
of certain deficits emerged at 6 months follow-up in the BZ group, but this remained significantly
below the equivalent control performance. The implications of persisting cognitive deficits after
withdrawal from long-term BZ use are discussed. [SUMMARY p. 203]
" The main cognitive functions assessed in this
study include working memory, verbal learning and
memory, visuo-motor and visuo-conceptual skills. The lack of evidence for clinically significant
cognitive recovery raises concern about the severity and reversibility of any underlying
BZ-induced organic impairment." [p. 211]
" The adverse effects of acute diazepam
administration on memory and arousal in man are well
known (Lister & File, 1984; Lister, 1985), and have been linked to the high density of BZ
receptors in the hippocampus and reticular formation (Wolkowitz et al. 1987), although the
neurochemical basis of chronic post-withdrawal deficits has yet to be demonstrated. " [p. 212]
" Persisting neuropsychological deficits
affecting psychomotor function and new verbal learning
have occupational implications. Driving and safety at work with machinery may both be impaired
(Skegg et al. 1979, Roy-Byrne & Cowley, 1990).Patients' impairment, following withdrawal
from long-term BZ use, is likely to be less than that due to acute drug ingestion or the early
withdrawal phase. Yet, one must be cautious in predicting either rapid or comprehensive
cognitive recovery for those patients contemplating or undergoing a withdrawal regime, or in
estimating the cognitive effects of mood dysfunction, which require further investigation. " [p. 211]
[Key words; memory impairment, cognitive impairment, long-term effects]
Teo SH, Chee KT, Tan CT.
Psychiatric Complications of Rohypnol Abuse.
Singapore Medical Journal 1979; 20: 270-273.
Rohypnol has become a new drug of abuse in the
Singapore drug scene. Five cases with
psychiatric complications admitted to Woodbridge hospital are described and the probable
aetiology discussed. Its potential danger is emphasised. [ SUMMARY p. 270]
[Key words; Rohypnol, flunitrazepam, addiction,
abuse, dependence, psychosis, paradoxical
Thomson M, Smith WA.
Prescribing Benzodiazepines for Noninstitutionalized Elderly.
Canadian Family Physician 1995; 41: 792-798.
" Benzodiazepines were dispensed to about 24% of
the noninstitutionalized elderly in British
Columbia during 1990. Amounts prescribed to almost 4% of the population appeared to be in
excess of guidelines. Physicians need to know how their prescribing practices relate to
guidelines. Individuals who are made aware of discrepancies often adopt more appropriate
prescribing practices. " [p. 797]
[Key words; the elderly]
Withdrawal from Benzodiazepines.
Journal of the Royal College of General Practitioners 1983; 33: 608.
" I have started a support through withdrawal
scheme for people coming off benzodiazepines.
The enormous amount of suffering I see makes me wonder how much information on the toxic
effects of these drugs, and illness caused by their withdrawal, reaches the doctors. The
pharmacological manuals grossly understate the dangers of tolerance, dependence and
withdrawal that have been demonstrated so clearly after the use of these drugs. This is not only
after long-term use at high dosage, but also after very short-term use (two weeks), on a normal
We must look urgently for the most effective
treatment, since a quarter of benzodiazepine users
will become severely physically dependent. Widespread dependence, as much as overprescribing,
must be the reason for the enormous use of these drugs.
The withdrawal syndrome has many unique features and
needs to be treated as a new disease. In
acute withdrawal, psychosis, convulsions and suicides are a great deal more common than the
literature would suggest. The physical symptoms, many of which are not typical of anxiety, are the
worst aspect of the illness.
Some of the symptoms are belated and are not
associated with the drugs by patient or doctor.
Rebound insomnia is a persistent symptom. Unfortunately, and so often, doctors prescribe
another benzodiazepine for night sedation when the patient complains of this.
Psychological dependence is less of a problem. Many
users report craving for the drugs, but at
the same time feel revolted by them, and angry that they have to take them to avoid withdrawal
Thousands of people could not possibly invent the
bizarre symptoms caused by the therapeutic
use of benzodiazepines and reactions to their withdrawal. Many users have to cope, not only with
a frightening range of symptoms, but also with the disbelief and hostility of their doctors and
families. It is not uncommon for patients to be "struck off" if they continue to complain about
withdrawal symptoms. Even when doctors are concerned and understanding about the problem,
they often have little knowledge of withdrawal procedure, and even less about treatment. The
drugs newsletter on benzodiazepines issued in this region will help them. Is anything being done
Banning benzodiazepines would be unrealistic; there
is nothing to replace them. But I would urge
doctors to seek more information about them, and to listen to what their patients are saying.
Release and self-help groups all over the country have done wonderful work, but why should
people need to form groups for an urgent medical problem ? This is drug-induced disease, not
drug abuse. "
[Key words; addiction, dependence, withdrawal,
withdrawal psychosis, seizures, insomnia,
Tune LE, Bylsma FW.
Benzodiazepine-Induced and Anticholinergic-Induces Delirium in the
International Psychogeriatrics 1991; 3: 397-408.
Encompassing the range from subtle cognitive
impairments to frank delirium, toxicity due to
benzodiazepines and to anticholinergic-containing compounds is reviewed. For benzodiazepines,
an extensive literature suggests that they impair immediate and delayed memory, psychomotor
performance, and subjective complaints of station. This, in several studies, results in increased
patient morbidity (e.g., increasing risk of hip fractures). Anticholinergic compounds are widely
utilised in managing elderly patients particularly nursing home residents. Toxicity from
anticholinergic compounds, detected by anticholinergic drug levels, is significantly correlated with
the presence and severity of delirium in a number of settings including postoperative patients and
elderly nursing home residents. Possible means of identifying the syndrome by prediction of dose
and type of medication, as well as by quantitative EEG, are reviewed. [SUMMARY p. 397]
[Key words; cognitive impairment, amnesia, memory
impairment, psychomotor impairment,
fractures, the elderly]
Turkington D, Gill P.
Mania Induced by Lorazepam Withdrawal: A Report of Two Cases.
Journal of Affective Disorders 1989; 17: 93-95.
Although depression is a well recognised component of
the benzodiazepine withdrawal syndrome
there have, as yet, been no convincing reports of mania. We report two cases of mania induced
by abrupt discontinuation of lorazepam. Both cases were treated by re introduction of the
benzodiazepine followed by gradual dose reduction. [SUMMARY p. 93]
[Key words; Ativan, lorazepam, dependence, withdrawal, mania]
The Benzodiazepine Post-Withdrawal Syndrome.
Stress Medicine 1991; 7: 1-2.
" Much more needs to be done to establish the
post-withdrawal syndrome as a clinical and
pharmacological entity, but it is unlikely to be an artefact or entirely "mediogenic" (created by the
media). The subject certainly deserves more attention from research workers in the stress
disciplines. " [p. 2]
[Key words; addiction, dependence, withdrawal, protracted withdrawal syndrome]
Ingen menyrad? Klicka här